Understanding Common Medicines that may Increase Your Fall Risk

It’s important to be aware that medicines that can cause sleepiness and/or dizziness may increase your risk of falling. Some common medications that cause sleepiness and/or dizziness are listed below. In addition to reviewing this list, your pharmacist or healthcare provider should review your list of medications to alert you to potential side effects that may increase fall risk. Remember to include prescription medicine, over-the-counter medicine, and nutritional supplements.


Common Medicines that May Cause Sleepiness and/or Dizziness

  • Antianxiety medicines

  • Prescription pain medicines

  • Muscle relaxants

  • Sleeping pills (including melatonin and valerian supplements)

  • Antihistamines (for allergies)

  • Antidepressants

  • Anticonvulsants (for seizures)

  • Medicine to treat nausea or diarrhea

  • Blood pressure medicine

  • Cancer treatments

  • Nitroglycerin (angina)


References:

WebMD